Tornadoes · United States · Mississippi · 2003
F1 tornado, Lawrence, Mississippi, February 15, 2003
This F1 tornado ran 2.0 miles across Newton County on February 15, 2003, touching down at 5:25 PM CST and reaching 75 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- February 15, 2003
- Touchdown
- 5:25 PM CST (23:25 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Newton County
- Touchdown point
- 32.350, -89.270
- Lift-off point
- 32.370, -89.230
- Record number
- 690
What the Weather Service recorded
A tornado tuched down 3 miles NW of Lawrence and stayed on the ground for 2 miles. This tornado blew a mobile home off its foundation and destroyed the porch. A hay barn had a piece of its metal roof blown off and carried 1/4 mile away. Four chicken houses sustained minor to major structual damage. This weak tornado also blew down numerous trees along its path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Feb 15, 2:00 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Feb 15, 2:00 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CST SAT FEB 15 2002 ...FORECAST CHALLENGES... MAIN FORECAST QUESTIONS ON THE SHORT TERM FOR THIS PACKAGE CONCERN THE POTENTIAL FOR SOME HEAVY RAINFALL AND SEVERE POTENTIAL FOR TONIGHT WITH THE SLOW SPEED OF THE DEPARTING SYSTEM. FOR SUNDAY IT WILL BE THE LINGERING LIGHT RAIN IN THE MORNING WITH LITTLE TEMPERATURE RANGES AFTER THE FRONTAL PASSAGE. FOR SUNDAY NIGHT THROUGH MONDAY NIGHT IT WILL BE MAINLY TEMPS. FOR THE LONG TERM IT WILL BE TO DETERMINE THE CHANCES OF RAIN AS MOISTURE GRADUALLY INCREASES AHEAD OF A SOUTHERN STREAM SYSTEM FOR FRIDAY AND SATURDAY. OTHERWISE IT WILL BE MAINLY TEMPS FOR TUESDAY THROUGH THURSDAY. ...CURRENTLY... SATELLITE IMAGERY SHOWS BAND OF STONG CONVECTION FROM SOUTH CENTRAL LOUISIANA INTO SOUTHWEST MISSISSIPPI THIS AFTERNOON...GENERALLY ALONG GOOD LOW LEVEL WARM ADVECTION AND 250 SPEED MAX. THIS WAS ASSOCIATED WITH A BROAD UPPER TROUGH MOVING ACROSS THE CENTRAL AND SOUTHERN PLAINS. THERE WERE SEVERAL STRONG SHORT WAVES APPROACHING THE LOWER MISSISSIPPI VALLEY. THE COLD FRONT WAS LOCATED FROM ARKANSAS THROUGH LOUISIANA AND WAS APPROACHING THE DELTA REGION WITH DEWPOINTS IN THE LOWER 60S AHEAD OF THE FRONT. PRECIPITABLE WATER WAS RUNNING AT AROUND 1.5 INCHES. SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... THE AVN/ETA WERE CONVERGING TOWARD THE UKMET SOLUTION IN THE UPPER LEVELS THROUGH MONDAY NIGHT. FOR TONIGHT THE BROAD UPPER TROUGH WILL APPROACH THE REGION...SENDING A COLD FRONT THROUGH. THE BEST HELICITY/SHEAR WILL BE ALONG THE FRONTAL BOUNDARY. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DECREASE FROM THE WEST MAINLY AFTER MIDNIGHT. WILL PUT A FEW POSSIBLY SEVERE OVER THE EAST/SOUTHEAST EARLY THIS EVENING...WHERE INSTABILITY WILL BE A LITTLE BETTER WITH VGP NEAR .2 AND EHI .3 TO .45 JUST AHEAD OF THE FRONTAL PASSAGE. CHECKING JET STRUCTURE A WEAK LOW LEVEL JET WILL BE OVER THE EAST/SOUTHEAST THIS EVENING...ALONG WITH A WEAK SPEED MAX. LAPSE RATES WILL BE AROUND 6 DEGREES. ELSEWHERE A FEW OF THE STORMS COULD BE STRONG ALONG AND JUST AHEAD OF THE FRONT...CAUSING SOME BRIEF HIGH WIND GUSTS. SOME OF THE STRONGER STORMS COULD COME OUT OF THE SOUTH AND PUSH ACROSS THE EAST AND SOUTHEAST EARLY THIS EVENING. CHECKING THE HEAVY RAIN POTENTIAL PRECIPITABLE WATER WILL HOLD AT AROUND 1.5 FOR TONIGHT WITH MANUAL PROGS GOING AT 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE FROM TRAINING. BELIEVE A FLOOD WATCH WILL NOT BE NECESSARY AT THIS TIME...BUT WILL CONTINUE TO MONITOR...TRAINING ACTIVITY TO THE SOUTH. REGIONAL CROSS SECTIONS/TIME SERIES SHOWS STRONG OMEGA VALUES MAINLY BEFORE MIDNIGHT. SO WILL KEEP RAINFALL HEAVY AT TIMES. ON SUNDAY THE RAINS WILL TAPER OFF IN THE MORNING. THE COMBINATION OF THE UPPER TROUGH PASSAGE AND THE 850 THERMAL TROUGH WILL KEEP CLOUDS AROUND WITH A COOLER AIRMASS MOVING INTO THE REGION. FOR SUNDAY NIGHT INTO MONDAY PER MESOETA MODEL SOUNDING...THERE MAY BE ENOUGH COOL AIR AND LOW LEVEL MOISTURE TO SQUEEZE OUT SOME FREEZING DRIZZLE...BUT ITS TOO EARLY TO SPECULATE AT THIS TIME. THE 850 THERMAL TROUGH...ACCORDING TO THE ETA/GFS WILL DEPART THE REGION ON LATE MONDAY. SO WILL DECREASE THE CLOUDS ON MONDAY NIGHT. AS THE UPPER TROUGH MOVES OUT A FLAT SOUTHERN STREAM ZONAL PATTERN WILL REDEVELOP ACROSS THE LOWER MISSISSIPPI VALLEY. WILL GO WITH A BLEND OF ETA/MAV TEMPS AND POPS. LONG TERM...TUESDAY THROUGH SATURDAY... THE GFS CONTINUED TO SHOW A PROGRESSIVE SOUTHERN STREAM PATTERN. HIGH PRESSURE WILL BE PREVALENT ON TUESDAY THROUGH WEDNESDAY AHEAD OF AN APPROACHING SYSTEM IN THE PLAINS. LOW LEVEL SOUTHERLY RETURN WILL GRADUALLY INCREASE MEAN MOISTURE SOME FOR WEDNESDAY OVER THE NORTH HALF...BUT NOT ENOUGH FOR ANY RAINFALL AS A WEAK PACIFIC FRONT MOVES THROUGH THE AREA. FOR THURSDAY INTO FRIDAY A STRONG SHORTWAVE WILL ENTER THE SOUTHERN PLAINS AND BRING INTO GOOD MEAN MOISTURE FOR THURSDAY INTO FRIDAY...AS A STORM SYSTEM DEVELOPS IN THE REGION. THE SYSTEM WILL BRING IN BREEZY CONDITIONS WITH SOME RAIN AND THUNDERSTORMS FOR FRIDAY AS THE COLD FRONT MOVES THROUGH. THE UPPER LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA ON SATURDAY...BRINGING INTO SOME LIGHT POST FRONTAL RAIN FOR SATURDAY MORNING BEFORE DEPARTING. BREEZY CONDITIONS WILL CONTINUE ON SATURDAY. THE EUROPEAN/UK MODELS AND THE CANADIAN WERE GENERALLY SIMILAR WITH THE UPPER FEATURES THROUGH EARLY THURSDAY...BUT EUROPEAN/UK WAS A LITTLE LOWER IN MOVING THE PACIFIC FRONT ON EARLY THURSDAY...WHILE THE CANADIAN HELD THE PACIFIC SYSTEM IN THE PLAINS...THROUGH EARLY THURSDAY...AS A MORE POTENT SYSTEM APPROACHES. THE NOGAPS WAS EVEN SLOWER WITH THE PROGRESSION OF THE SURFACE AND UPPER PATTERN. SO WITH THIS IN MIND WILL PUT IN CHANCE OF RAIN FOR LATE IN THE WEEK AND GO CLOSE TO MEX TEMPS. PRELIM NUMBERS: JAN 48/53/32/50/28 9200 MEI 52/57/32/48/27 9400 .JAN... AR...NONE. LA...NONE. MS...NONE. 17
Hazardous weather outlook, Feb 15, 3:28 PM CST, 1 hour 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 328 PM CST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...PRIMARILY DURING THE LATE AFTERNOON AND EVENING HOURS...FOR PORTIONS OF SOUTH AND EAST MISSISSIPPI. THE RISK AREA IS GENERALLY ALONG AND SOUTHEAST OF A BROOKHAVEN TO DEKALB MISSISSIPPI LINE. THE PRIMARY RISK FROM ANY SEVERE STORMS WILL BE FOR DAMAGING WIND GUSTS TO 60 MPH...AND ISOLATED TORNADOES. ABUNDANT GULF MOISTURE WILL COMBINE WITH AN APPROACHING FRONTAL SYSTEM AND UPPER AIR DISTURBANCES TO PRODUCE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. THE AIRMASS OVER SOUTHEAST MISSISSIPPI HAS HEATED SIGNIFICANTLY...CREATING AN UNSTABLE ENVIRONMENT FOR THUNDERSTORMS TO DEVELOP. IN ADDITION...LOW LEVEL WIND FIELDS HAVE INCREASED AND RESULTED IN A MORE FAVORABLE ENVIRONMENT FOR WEAK TORNADOES. ...FLOODING... LOCALLY HEAVY RAINFALL WILL RESULT IN THE PONDING OF WATER ON AREA ROADWAYS AND IN LOW-LYING AREAS THROUGH THIS EVENING...OVER THE ENTIRE OUTLOOK AREA. ADDITIONAL RAINFALL OF UP TO TWO INCHES MAY OCCUR OVER MUCH OF THE OUTLOOK AREA...WITH THE HEAVIEST RAINFALL EXPECTED ALONG AND EAST OF INTERSTATE 55. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN... A STRONG LOW PRESSURE SYSTEM MAY DEVELOP OVER THE LOWER MISSISSIPPI VALLEY REGION LATE THIS WEEK. IF THE SYSTEM DEVELOPS...THERE WILL BE A CHANCE FOR STRONG THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NECESSARY OVER EAST MISSISSIPPI. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Feb 15, 3:46 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CST SAT FEB 15 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 10E NATCHEZ MS FLOODING
02/15/03 ADAMS CAR HYDROPLANED OFF OF
HIGHWAY 84. REPORTED BY
ADAMS COUNTY SHERIFFS
OFFICE.Local storm report, Feb 15, 4:20 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CST SAT FEB 15 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 6SW PUCKETT MS WIND DAMAGE
02/15/03 RANKIN NUMEROUS TREES DOWN ON
THE BORDER OF RANKIN AND
SIMPSON COUNTIES.
REPORTED BY SIMPSON
COUNTY SHERIFFS OFFICE.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
11.4 hours before the tornado, 78 km from the path. February 15, 2003.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -62 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 4.7 K/km
Jackson, MS (KJAN), 00:00Z
0.6 hours after it, 78 km from the path. February 16, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -13372 J/kg
- Surface CAPE
- 27 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Meridian/Key Field (MEI), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2003 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of February 15, 2003
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 15 | 12:00 PM CST | F1 | Vermilion Parish, LA | 0.5 | 10 | 1 | $120,000 | |
| February 15 | 4:20 PM CST | F0 | Rankin, MS | 1.0 | 50 | $10,000 | ||
| February 15 | 4:43 PM CST | F0 | Smith, MS | 3.5 | 75 | $20,000 | ||
| February 15 | 8:36 PM CST | F1 | Marengo, AL | 2.5 | 80 | $90,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.